Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 24, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Apr 12, 2022, 9:47 PM CDT for 26 counties in Texas. It took effect at Apr 13, 2022, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2022, 9:47 PM CDT (02:47 UTC)
- In effect from
- Apr 13, 2022, 10:00 AM CDT
- Expired
- Apr 13, 2022, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Austin/San Antonio, TX
All 26 counties
Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 93 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4769 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014 WWUS84 KEWX 130247 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 947 PM CDT Tue Apr 12 2022 ...Critical Fire Weather Conditions Expected Wednesday... .Very low relative humidity and gusty northwest winds are forecast Wednesday behind a cold front from the Rio Grande to near the I-35 corridor. These weather conditions, combined with dry and drought stressed fuels, could result in fires that are difficult to control. TXZ171>173-183>192-202>207-217>222-228-140100- /O.UPG.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/ /O.NEW.KEWX.FW.W.0024.220413T1500Z-220414T0100Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal-Guadalupe-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes- Dimmit- 947 PM CDT Tue Apr 12 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 8 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * WINDS...Northwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...6 to 14 percent. * IMPACTS...Any fires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
489 WWUS84 KEWX 140109 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 809 PM CDT Wed Apr 13 2022 TXZ171>173-183>192-202>207-217>222-228-140215- /O.EXP.KEWX.FW.W.0024.000000T0000Z-220414T0100Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal-Guadalupe-Maverick-Zavala-Frio-Atascosa-Wilson-Karnes- Dimmit- 809 PM CDT Wed Apr 13 2022 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR... Winds have decreased and relative humidity is beginning to recover. The Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 7:52 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 12, 7:52 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 752 PM CDT Tue Apr 12 2022 .UPDATE... Severe thunderstorms have moved out of our CWA and we do not expect any more severe storms to develop tonight. We have cancelled the Tornado Watch for all of the counties in our CWA. && .PREV DISCUSSION... /ISSUED 735 PM CDT Tue Apr 12 2022/ AVIATION... /00Z TAFS/ Dry-line to retreat west this evening and moderate the near record temps along and west of I-35. Dew points in the low 70s over the Coastal Prairies should help with drawing surface temps down to where a low level cig should form, but it will probably not happen until around midnight. With upper troughing still to the west, we'll see the overnight winds stay up and even be gusty to near 20 knots at times. This should point to the cigs staying in the MVFR levels. No convection is expected as the CAP is supposed to strengthen, but a few streamer showers can't be ruled out. Clouds should get kicked out by around 15Z when the Pacific front arrives and kicks up the wind gusts up to around 25 knots again. PREV DISCUSSION... /ISSUED 423 PM CDT Tue Apr 12 2022/ UPDATE... Thunderstorms have begun to form along the dryline and will continue to move toward the northeast. Low level wind shear is quite strong in the warm airmass to the east. Supercell thunderstorms will be possible as the dryline moves into this warm air and some storms could be severe. While large hail is the most likely threat, tornadoes will also be possible and SPC has issued a Tornado Watch for Burnet, Blanco, Hays, Travis, and Williamson Counties until 11 PM. PREV DISCUSSION... /ISSUED 208 PM CDT Tue Apr 12 2022/ SHORT TERM (Tonight through Wednesday Night)... Bottom line: confidence in storms developing somewhere in the area is higher than it was this morning. However, coverage is still expected to be widely scattered so not every location will be impacted. The forecast remains on track today with a somewhat diffuse dryline beginning to push across the Rio Grande just after 18Z, just a bit behind an H5 shortwave evident in water vapor imagery and RAP analysis that was over the Rio Grande Plains. Behind the dryline, we'll see RH dip into the teens and winds increase to 10-15 mph, and a Red Flag Warning remains in effect for our western counties through 9pm. One small storm on radar clipped our far southeastern counties early this afternoon, but otherwise skies are now clear west and continue to clear out east. If the dryline can tighten up the Td gradient a bit and advance east, it's ascending branch would easily mix out our capping inversion in tandem with the mid-level PVA-induced lift moving through. ACARS soundings and the 18Z DRT RAOB indicate the cap continues to weaken but is not quite fully eroded. With storms developing to our north from Menard to Runnels counties, we are gaining confidence that storm development is imminent somewhere in our area soon. Not 100% confident just yet, but we anticipate storms are likely to develop somewhere in the area between the longitudes of Rocksprings and Austin between 2:30-6pm. If they do they'll have 3kJ/kg to work with along with increasing deep layer shear near 40 knots. Mainly discrete, supercellular modes are favored initially, and large to very large hail will be the primary risk should storms develop, with damaging winds also possible. However, there is also a low-end threat for tornadoes, particularly over our far northeastern counties. Should storms develop, they'll likely be moving across the highly populated I-35 corridor during the evening rush hour before exiting our area to the east by 9pm. The warm, moist airmass will remain in place overnight. Expect the cold front to move in through the morning hours Wednesday. There is a very low chance for frontal showers or perhaps a storm in the morning over our far northeastern areas, but most guidance keeps this activity out of our area. That said, can't completely rule out an isolated severe storm in the morning along the US-77 corridor. Winds shift to the NW and advect in much drier air behind the front as well as clear skies. With temperatures not too much cooler, (highs still in the 80s and 90s), RH will likely dip into the single digits for many areas Wednesday afternoon. Winds will increase to 15- 22 mph over western and northern portions of the area and 10-18 mph for the Coastal Plains during the day gusts as high as 25-30 mph may occur along and west of I-35 for a few hours. Will hold the Fire Weather Watch as is for now but it will be upgraded to a Red Flag Warning after today's expires. Winds drop off quickly during the evening and we'll have some more comfortable lows by Thursday morning in the upper 40s north and 50s elsewhere. LONG TERM (Thursday through Tuesday)... A zonal flow aloft is forecast to prevail across the area from Thursday into Saturday. By Saturday afternoon into the evening, the flow shifts to the northwest and pushes a series of disturbances over our area. At the surface, an east to southeast wind is forecast for Thursday and shifting to the southeast and south during the day on Friday as a surface high pressure ridge develops across the region. The GFS solution likes to bring light QPF across the coastal plains and southeast counties on Friday afternoon while the ECMWF brings a cluster of storms across the Burnet and Llano Counties. The NAM is dry while the Canadian shows light QPF across the coastal plains during the morning period. Due to the uncertainties shown by the models, we are going for a slight chance for showers and storms mainly for areas southeast of Interstate 35. Dry weather conditions continue into the first part of the weekend. However, there is a lot of uncertainties during the Saturday and Sunday time frame. And here is why. The GFS pushes the frontal boundary across the Hill Country on Saturday afternoon with some light QPF across the Edwards Plateau and western Hill Country. The ECMWF and Canadian solutions keep the area dry with the boundary remaining to our north. By Sunday morning, the GFS pushes back the boundary to the north while the ECMWF and Canadian models push the frontal boundary to the south and into the Hill Country. So, this coming weekend could be dry for some people with some communities getting lucky with much needed rain. Rain chances continue on Monday and Tuesday as a stronger frontal boundary signal is evident in all medium range models. As far as temperatures go for later in the week into the weekend expect highs in the 80s and 90s on Thursday through Sunday and near 100 across the southwest on Saturday and Sunday afternoons. FIRE WEATHER... Fire weather concerns still in place for Thursday as near critical to critical weather exist for areas along and west of Highway 183. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 92 53 86 61 / 20 20 0 - - Austin Bergstrom Intl Airport 71 92 51 86 60 / 20 20 0 - - New Braunfels Muni Airport 71 94 52 88 61 / 20 - 0 - - Burnet Muni Airport 68 89 50 85 61 / 20 10 0 0 - Del Rio Intl Airport 67 92 55 92 66 / 0 0 0 0 0 Georgetown Muni Airport 71 92 50 85 59 / 20 20 0 0 - Hondo Muni Airport 69 95 52 92 61 / 10 0 0 - - San Marcos Muni Airport 69 94 51 88 60 / 20 20 0 - - La Grange - Fayette Regional 72 91 56 86 63 / 20 30 0 - - San Antonio Intl Airport 71 94 55 88 63 / 10 0 0 - - Stinson Muni Airport 72 98 57 91 65 / - 0 0 - - && .EWX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio- Gillespie-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-Llano-Maverick- Medina-Real-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala. Red Flag Warning until 9 PM CDT this evening for Dimmit-Edwards- Kinney-Maverick-Real-Uvalde-Val Verde-Zavala. && Short-Term/Aviation...Oaks Long-Term...05 Decision Support...Treadway
Hazardous weather outlook, Apr 12, 4:11 AM CDT, 17 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 411 AM CDT Tue Apr 12 2022 TXZ171>173-183>194-202>209-217>225-228-130915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 411 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Severe thunderstorms remain possible through this afternoon and evening. Large to potentially very large hail reaching 2 inches in diameter, as well as damaging wind gusts will be the primary threats in any storms that develop. The secondary threat of an isolated tornado exists as well, particularly along and east of US 281. Near critical to critical fire weather conditions are expected across portions of the Southern Edwards Plateau and Rio Grande Plains this afternoon. A Red Flag Warning has been issued along and west of US 83, effective from 1-9 PM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Near critical to critical fire weather conditions are expected areawide Wednesday afternoon behind a departing cold front. A Fire Weather Watch has been issued along and west of a Karnes City - Seguin - Round Rock line, effective from 10 AM - 8 PM CDT. Elevated to near critical fire weather conditions are anticipated across most of South-Central Texas once again on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Apr 12, 5:51 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL LIBERTY HILL 30.67N 97.92W
04/12/2022 E0.70 INCH WILLIAMSON TX AMATEUR RADIO
DIME SIZE HAIL IN LIBERTY HILL.
&&
BFLocal storm report, Apr 12, 5:54 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
554 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 N LEANDER 30.62N 97.86W
04/12/2022 E0.70 INCH WILLIAMSON TX AMATEUR RADIO
DIME SIZE HAIL AT HWY 183 AND SAN GABRIEL DR
IN LEANDER.
&&
BFLocal storm report, Apr 12, 5:55 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL ANDICE 30.78N 97.85W
04/12/2022 E1.00 INCH WILLIAMSON TX TRAINED SPOTTER
QUARTER SIZE HAIL IN ANDICE.
&&
BFLocal storm report, Apr 12, 5:58 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 SE TIMBERWOOD PARK 29.66N 98.42W
04/12/2022 E2.00 INCH BEXAR TX BROADCAST MEDIA
FROM A VIEWER ONE AND HALF INCH TO TWO INCH
HAIL AT TPC PKWY AND BULVERDE GREEN.
&&
BFLocal storm report, Apr 12, 6:03 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL BRIGGS 30.89N 97.93W
04/12/2022 E1.50 INCH BURNET TX BROADCAST MEDIA
FROM A VIEWER...PING PONG BALL SIZE HAIL IN
BRIGGS.
&&
BFLocal storm report, Apr 12, 7:24 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
724 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL BRIGGS 30.89N 97.93W
04/12/2022 E1.50 INCH BURNET TX BROADCAST MEDIA
CORRECTS TIME OF PREVIOUS HAIL REPORT FROM
BRIGGS. FROM A VIEWER...PING PONG BALL SIZE
HAIL IN BRIGGS.
&&
BFNearby
Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.